Jump to content
Sign in to follow this  
lawrence lefitz

keytruda side effects

Recommended Posts

I have taken 3 keytruda treatments. except for the normal mild side effects, I am having very strong anxiety attacks & cant seem to alleviate the anxiety. have met with therapist & started meditation but that only help a little. am taking remeron but it doesn't seem to be helping much either. hoping some in my situation has any suggestions to ease this condition? anyone know about serotonin levels? or zolaft?

Share this post


Link to post
Share on other sites

Lawrence,

Anxiety and lung cancer -- been there.  After 14 years, I'm still there.

My suggestion is to contact your therapist and discuss a change in medication.  There are many medications available, benzodiazepines for example, but the type and dose is best left to a physician.

I know what serotonin is -- a neurotransmitter, and I had a script for Zoloft after my years worth of surgical mayhem but I wouldn't have a clue if it was an appropriate medication for you.  Moreover, Keytruda is a relatively new immunotherapy drug and I'm sure your doctor wants to be cautious with potential adverse drug interactions.  So my best advice is to tell your therapist your medication is not working.

Perhaps a better question is how does one know an anxiety relieving medication is working?  When I get very anxious, my heart rate increases, blood pressure increases and I perspire.  About 15 minutes after taking my prescribed medication, these symptoms stop.

Stay the course.

Tom 

Share this post


Link to post
Share on other sites

Lawrence,

I did some looking into Keytruda and anxiety.  I've not seen much that anxiety is necessarily a side effect of Keytruda, but anxiety is definitely a "side effect" of dealing with cancer!!  My mom is on Keytruda as well, she's finished her 5th dose.  She has many of the normal mild side effects that you have eluded to as well.  What I would like to suggest to you is very similar to Tom.  Be sure to tell your docs of your change/worsening with anxiety.  Keytruda has been known to cause reactions with other common meds people take.  Perhaps that could be the cause of your change in anxiety.  

I can also personally tell you about Zoloft - I've been taking a very small dose for the last 2 months.  Although I am taking the smallest dose possible, right now, as I slowly increase, I have felt a difference in my level of anxiety.  My regular doc told me that the drug can commonly help with anxiety.  So it may be an option for you.  But if I were you, I would tell your oncologist about any new meds you are considering taking to make sure it won't interfere or have a negative side effect with Keytruda.

Take care.

Share this post


Link to post
Share on other sites
On ‎10‎/‎25‎/‎2017 at 1:40 PM, lawrence lefitz said:

I have taken 3 keytruda treatments. except for the normal mild side effects, I am having very strong anxiety attacks & cant seem to alleviate the anxiety. have met with therapist & started meditation but that only help a little. am taking remeron but it doesn't seem to be helping much either. hoping some in my situation has any suggestions to ease this condition? anyone know about serotonin levels? or zolaft?

 

Share this post


Link to post
Share on other sites

Really appreciate the feedback, and I did some checking and changing of meds.  Still hard and taking it one day at a time. 

Another apparent side effect has been sudden blow out attack of diarrhea.  Usually once a day and I am taking Immodium for it.  Has this happened to anyone else, and what have you been able to do to control it.

 

 

 

Share this post


Link to post
Share on other sites

Hi Lawrence,

Boy those blow out attacks of diarrhea are awful!. I had them in a completely different cancer treatment context. Before my lung cancer I had a different one and had concurrent chemo and radiation of my pelvis and abdomen and my digestion didn't like it. I was able to control it only by careful dietary restrictions, and I mean restrictions. No dairy, no fat, no fiber, no spices, no nothin'. I lived on white toast, saltines,  white rice, chicken with no skin and cooked without fat, cornflakes, bananas, almond milk, an occasional egg scrambled with no fat, and that's about it, oh and a few peas, which were the only vegetable I could tolerate. On that diet, no blowouts. Very boring though, and I was hungry at times and had a hard time dealing with all this white food.

After my treatent was over ( I had been warned it would take a while for my digestion to get back to normal), I began adding things back to see what I could tolerate, starting with well cooked fruits and vegs. As I said, though, your situation is pretty different. Butyu might try a few days of a very restritive diet to see if that helps and then if it does, start adding other food back in to see what works and what doesn't. You might also consult with a dietician experienced with cancer treatments to see if he/she could suggest other dietary approaches.

Best of luck!

Bridget O

Share this post


Link to post
Share on other sites

Lawrence,

I did not have Keytruda but Tarceva (targeted therapy medication) and diarrhea was a very troubling side effect.  Tarceva laughed at Imodium.  Like Bridget, I had to go very bland because Tarceva was a once daily oral medication.  This side effect coupled by those from the combination conventional chemo drugs Taxol and Carboplatin made my 3rd line, 18-weeks of treatment, a miserable experience.

And like Bridget, the digestive irregularity hung around for a couple of months after treatment ended.  I don't have any secret remedies other than to stay close to the can, especially after eating anything. Funny, some folks also taking Tarceva experienced no digestive issues and some had improved digestion as they went deeper into treatment.  I hope your effect wanes as you progress with treatment.

Stay the course.

Tom  

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×